Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 76, NWS Midland/Odessa, TX

September 19, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2008, 2:30 PM CDT for Presidio County, Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2008, 2:30 PM CDT (19:30 UTC)
Expired
Sep 20, 2008, 2:30 AM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 191930
FFWMAF
TXC377-200130-
/O.NEW.KMAF.FF.W.0076.080919T1930Z-080920T0130Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI SEP 19 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE LUIS LEON DAM ON
  THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 830 PM CDT

* AT 228 PM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE         
  CONTINUE AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR.       
  THESE RELEASES ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS      
  WHICH WILL KEEP RIVER LEVELS ELEVATED.  DUE TO THE HIGH VOLUME OF  
  WATER PASSING THROUGH THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING.  INDIVIDUALS IN THE PRESIDIO AND    
  REDFORD AREAS...NEED TO CONTINUE MONITORING RIVER CONDITIONS FOR   
  POTENTIAL FAILURE AND BE PREPARED TO MOVE TO HIGHER GROUND         
  IMMEDIATELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. FOLLOW
EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY OFFICIALS.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
1 follow-up statement
000 
WGUS54 KMAF 200123
FFWMAF
TXC377-200730-
/O.EXT.KMAF.FF.W.0076.000000T0000Z-080920T0730Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT FRI SEP 19 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 230 AM CDT SATURDAY

* AT 820 PM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE         
  CONTINUE AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR.       
  THESE RELEASES ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS      
  WHICH WILL KEEP RIVER LEVELS ELEVATED. DUE TO THE HIGH VOLUME OF  
  WATER PASSING THROUGH THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING. INDIVIDUALS IN THE PRESIDIO AND    
  REDFORD AREAS...NEED TO CONTINUE MONITORING RIVER CONDITIONS FOR   
  POTENTIAL FAILURE AND BE PREPARED TO MOVE TO HIGHER GROUND         
  IMMEDIATELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. FOLLOW
EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY OFFICIALS.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 12:24 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 19, 12:24 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 PM CDT FRI SEP 19 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS CONTINUE TO PREVAIL ACROSS ALL TAF LOCATIONS TODAY
AS HIGH PRESSURE REMAINS IN CONTROL. LIGHT SOUTHEASTERLY PRESSURE
GRADIENT EXPECTED TO PERSIST THROUGH TOMORROW WITH GRADUAL
WEAKENING ANTICIPATED OVERNIGHT. AFTERNOON CONVECTIVE CLOUD DEBRIS
ACROSS THE CENTRAL NEW MEXICO MOUNTAINS MAY WORK INTO THE AREA
THIS EVENING/OVERNIGHT...HOWEVER ALL ACTIVITY IS EXPECTED TO BY
MID-HIGH BASED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

32
Hazardous weather outlook, Sep 19, 12:43 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT FRI SEP 19 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1243 PM CDT FRI SEP 19 2008 /1143 AM MDT FRI SEP 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING ALONG THE RIO GRANDE RIVER CONTINUES FROM PRESIDIO TO
JOHNSON RANCH DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO. SOME LOCATIONS ALONG THE RIVER REMAIN ABOVE RECORD FLOOD
STAGE...WITH LEVELS EXPECTED TO REMAIN NEARLY STEADY INTO EARLY
NEXT WEEK. HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE ARE
LIKELY OTHER COUNTY ROADS THAT ARE IMPASSABLE. TRAVELERS IN THIS
AREA ARE ADVISED TO USE CAUTION AND AVOID LOCATIONS WHERE WATER
MAY BE OVER THE ROADWAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:47 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 19, 2:29 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 19, 8:42 AM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.